Tornadoes · United States · Kansas · 2022
EF0 tornado, Spearville, Kansas, August 29, 2022
This EF0 tornado ran 1.7 miles across Ford County on August 29, 2022, touching down at 4:29 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 29, 2022
- Touchdown
- 4:29 PM CDT (21:29 UTC)
- Lifted
- 4:35 PM CDT (21:35 UTC)
- On the ground
- 6 minutes
- Path length
- 1.7 miles (2.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ford County
- Touchdown point
- 37.867, -99.789
- Lift-off point
- 37.889, -99.776
- Record number
- 2208291529-01
What the Weather Service recorded
A weak landspout tornado was video tapped by a storm chaser as late afternoon thunderstorms developed in a high cape and low shear environment. There were also several wet downbursts observed across the area.
A weak landspout was videotaped by a local storm chaser.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:34 UTC | 00:03 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Aug 29, 3:18 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 29, 3:18 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 318 PM CDT Mon Aug 29 2022 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Tuesday) Issued at 316 PM CDT Mon Aug 29 2022 This afternoon's water vapor loop and RAP analysis showed a mid level trough moving east across the Northern Plains into the Great Lakes region, which was responsible for pushing a weak cold front south across Kansas. Late this afternoon, surface observation plot and clear-air radar returns showed a weak low pressure area at the surface centered near Dodge City. There were a couple areas of enhanced boundary layer convergence in vicinity of this low and the cold front, and any of these enhanced areas of convergence may be enough to initiate surface-based convection. The best signal among the CAMs, including the latest several HRRR runs, suggests the region from Dodge city up toward La Crosse would be the best area for initiation, and the north-northwest flow aloft would put the areas south of Dodge City to La Crosse line in the greatest threat area for convection. Mid level winds around 6km AGL will increase slightly through the evening, so any storms at or shortly after sunset could be marginally severe owing to slightly increased deep layer shear supporting a multi-cell cluster or two. The overall lack of substantial forcing for ascent should keep convective activity fairly isolated/widely scattered in nature. After sunset, there is some indication that pristine convection may develop along the elevated front centered around 850-800mb or so, a bit farther north up along I-70, however the latest POP grids will not necessarily reflect this later in the evening/late night hours, but it is something that will need to be monitored. Thunderstorm chances will trend downward fairly significantly early Tuesday morning as the cold front continues to move south across southwest and eventually through south central Kansas. On Tuesday, temperatures will pull back some 5 to 8 degrees from this afternoon's highs on the northeast surface winds behind the front with any new convection on Tuesday expected to be well to the south across West Texas. .LONG TERM...(Tuesday night through Monday) Issued at 316 PM CDT Mon Aug 29 2022 Quiet weather will prevail for much, if not all the Long Term period through the upcoming weekend. The one exception to this may be Friday/Friday Night when another polar front will likely push south into western Kansas as another shortwave trough moves along the Canadian border into the Upper Great Lakes region. The latest ECMWF, GFS, and GDPS models do show some QPF signal, although since these are apparently new trends in the global models for the end of the week, the NBM POPs are still fairly low in the 10 to 15 percent range. As far as temperatures goes, persistence will be a pretty good forecast method through much of the period as there will not be much change in the lower troposphere thermodynamic regime -- resulting in highs lower to mid 90s and lows generally lower to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Aug 29 2022 A weak frontal boundary will continue its slow push south this afternoon, and along this front winds will be light and variable for the most part. Isolated to widely scattered thunderstorms will develop along the front late this afternoon/early evening, however the probability of impact at any of the terminals is too low to add into the TAF. Later this evening, northeast winds behind the front will pick up to 12 to 15 knots for a 3-5 hour period before settling back down to the 7 to 11 knot range through the early/mid morning hours Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 93 62 94 / 20 0 0 0 GCK 62 92 61 93 / 20 0 0 0 EHA 62 90 61 92 / 10 10 0 0 LBL 64 92 62 93 / 20 10 0 0 HYS 62 91 62 94 / 10 0 0 0 P28 67 93 63 94 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, Aug 29, 3:20 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 AM CDT Mon Aug 29 2022 KSZ030-031-043>046-061>066-074>081-084>090-300830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 AM CDT Mon Aug 29 2022 /220 AM MDT Mon Aug 29 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible south of a line from Great Bend to Dodge City, to Liberal late this afternoon into this evening. The strongest storms will be capable of producing small hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 29, 4:03 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Mon Aug 29 2022
KSZ046-064-065-078-079-292300-
Hodgeman KS-Rush KS-Pawnee KS-Edwards KS-Ford KS-
403 PM CDT Mon Aug 29 2022
...Brief Landspout Tornadoes Possible...
At 402 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Highway 56 corridor from
Dodge City to Larned. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Dodge City, Larned, Kinsley, Spearville, Burdett, Ford, Offerle,
Garfield, Rozel, Ash Valley, Wright, Sanford, Frizell, Bellefont,
Windhorst and Ft. Dodge.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3773 9954 3773 9956 3771 9956 3756 9972
3775 10003 3843 9933 3823 9901
SPRINGERSpecial weather statement, Aug 29, 4:26 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
426 PM CDT Mon Aug 29 2022
KSZ064-065-079-292200-
Hodgeman KS-Pawnee KS-Edwards KS-
426 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties
through 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gray. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 9967 3813 9960 3811 9937 3788 9949
TIME...MOT...LOC 2125Z 292DEG 1KT 3803 9957
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.5 hours before the tornado, 16 km from the path. August 29, 2022.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -252 J/kg
- Surface CAPE
- 1321 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 5.1 K/km
Dodge City, (KDDC), 00:00Z
2.5 hours after it, 16 km from the path. August 30, 2022.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -267 J/kg
- Surface CAPE
- 525 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Dodge City radar (KDDC), 21 km away, was scanning. The volume nearest the touchdown began at 21:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:35 UTC | TSTM WND DMG | 2 W Wright | Ford, KS | EM REPORTED DOWNED POWER POLES ON US 50. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.